Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 38, NWS St. Louis, MO

April 8, 20155 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 8, 2015, 6:27 PM CDT for 5 counties in Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2015, 6:27 PM CDT (23:27 UTC)
Expired
Apr 8, 2015, 7:00 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Moniteau County, MO, Monroe County, MO

The radar

The St Louis radar (KLSX), 153 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2027 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS53 KLSX 082327
SVRLSX
MOC007-019-027-135-137-090000-
/O.NEW.KLSX.SV.W.0038.150408T2327Z-150409T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...
  BOONE COUNTY IN CENTRAL MISSOURI...
  NORTHERN CALLAWAY COUNTY IN CENTRAL MISSOURI...
  NORTHERN MONITEAU COUNTY IN CENTRAL MISSOURI...
  WESTERN MONROE COUNTY IN NORTHEAST MISSOURI...

* UNTIL 700 PM CDT

* AT 625 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM GLASGOW TO 7 MILES WEST OF JAMESTOWN...AND MOVING
  EAST-NORTHEAST AT 65 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBIA...CENTRALIA...PARIS...MEXICO...ROCHEPORT...MIDWAY...
  STURGEON...HALLSVILLE...MURRY...MADISON...AUXVASSE...GRANVILLE...
  LUPUS...MCBAINE...HARRISBURG...HATTON...KINGDOM CITY...THOMPSON AND
  HOLLIDAY.

THIS WARNING INCLUDES FINGER LAKES STATE PARK...JEWELL CEMETERY
HISTORIC SITE...ROCK BRIDGE STATE PARK AND UNION COVERED BRIDGE
HISTORIC SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 115 TO EXIT 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3891 9251 3893 9251 3899 9257 3924 9245
      3925 9243 3925 9232 3952 9231 3966 9204
      3895 9178 3875 9259
TIME...MOT...LOC 2327Z 248DEG 58KT 3923 9274 3878 9257

HAIL...1.00IN
WIND...60MPH

$$

TRUETT
1 follow-up statement
310 
WWUS53 KLSX 082352
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT WED APR 8 2015

MOC007-019-027-135-137-090000-
/O.CON.KLSX.SV.W.0038.000000T0000Z-150409T0000Z/
BOONE MO-CALLAWAY MO-MONITEAU MO-MONROE MO-AUDRAIN MO-
652 PM CDT WED APR 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
AUDRAIN...WESTERN MONROE...NORTHEASTERN MONITEAU...NORTHERN CALLAWAY
AND BOONE COUNTIES UNTIL 700 PM CDT...

AT 650 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HIGBEE TO 6 MILES NORTH OF EASLEY...AND MOVING EAST AT
35 MPH.  THE GREATEST THREAT OF HIGH WINDS AND HAIL WILL BE OVER
NORTHERN BOONE COUNTY...EXTREME WESTERN AUDRAIN...AND EXTREME 
SOUTHWEST MONROE COUNTY.    

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...CENTRALIA...PARIS...MEXICO...STURGEON...HALLSVILLE...
MURRY...MADISON...AUXVASSE...GRANVILLE...HARRISBURG...HATTON...
KINGDOM CITY...HOLLIDAY AND THOMPSON.

THIS WARNING INCLUDES FINGER LAKES STATE PARK...JEWELL CEMETERY
HISTORIC SITE...ROCK BRIDGE STATE PARK AND UNION COVERED BRIDGE
HISTORIC SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 115 TO EXIT 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3891 9251 3893 9251 3899 9257 3924 9245
      3925 9243 3925 9232 3952 9231 3966 9204
      3895 9178 3875 9259
TIME...MOT...LOC 2351Z 251DEG 32KT 3933 9257 3888 9240

HAIL...1.00IN
WIND...60MPH

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 4:45 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 8, 4:45 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT Wed Apr 8 2015

.SHORT TERM: (Through Thursday night)
Issued at 342 PM CDT Wed Apr 8 2015

No time for a full and comprehensive discussion this afternoon
due to ongoing severe wx.

Convection is ongoing. Some of it is severe. Sustained afternoon
storms should start to diminish tonight with the loss of daytime
heating. Impressive H7-H5 lapse rates (exceeding 7.5-8 deg C/km)
will help elevated convection continue to bubble, especially
across the eastern Ozarks. Convection should refocus tonight
farther west when the LLJ re-intensifies and then storms should
progress east/northeastward through the CWA tonight. Parameters
remain favorable for severe thunderstorms overnight.

Thunderstorms are expected again on Thursday/Thursday night. Lapse
rates are less impressive compared to today ("only" 7-7.5 deg
C/km), moisture looks similar (mixing ratios around 12-14
g/kg), 0-6km shear will be greater, and there will be a synoptic
scale boundary (cold front) to act as a focused lifting mechanism.
There is also a component of shear perpendicular to the front on
Thursday which suggests that supercells will be the primary mode
for at least part of the time. The key question for svr wx on
Thursday is how quickly the morning convection will move out of
the area. The quicker it moves out, the more the air mass will
destabilize ahead of the front.

PW values at +2SD (1.2-1.4") through Thursday night are similar to
yesterday's values, and it didn't take long for flash flooding to
occur yesterday even without classically training thunderstorms. A
Flash Flood Watch has been issued for a broad corridor in the CWA
which experienced flash flooding yesterday because similar
rainfall amounts are forecast tonight/tomorrow. The Flash Flood
Watch does not correspond with the highest PoP values in the grids
because it is based on the expected impacts if those rainfall
amounts occur instead of being a proxy forecast for where rain is
most likely to occur.

Kanofsky

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 342 PM CDT Wed Apr 8 2015

High pressure builds into the region on Friday. Look for cooler
temperatures especially early Saturday morning when the surface
high will be nearly overhead at 12z. Depending on how quickly the
dew points drop off, there could be some fog on late Friday
night/early Saturday morning given the recent rainfall and light
winds. The first half of the weekend looks dry. Temperatures start
to warm back up on Saturday and Sunday when winds turn southerly
around the back side of the aforementioned high pressure center. A
warm front passes through the area on Sunday and this will
accelerate the warmup. Thunderstorms are possible next week due to
various combinations of LLJ/wmfnt interactions and shortwave
passages.

Kanofsky

&&

.AVIATION:  (For the 12z TAFs through 12z Thursday Morning)
Issued at 648 AM CDT Wed Apr 8 2015

Busy complex low confidence fcst. There should be several waves of
TSTMs thru the prd but Qs remain with regards to timing and
location as well the CIG/VSBY fcst. There is an area of low
pressure near w cntrl IL with a warm front extending to the east
and a cold front to the SW to another low across OK. IFR
conditions exist north of the front. Ongoing convection across
wrn MO is fcst to weaken as it tracks east this mrng...but not
sure how far east it will last. It is possible that these storms
last thru the mrng and continue to percolate into the aftn and
reach as far east as the STL metro area. The low in OK is fcst to
move NE along the cold front to near KC by this evng and weaken
while another more significant low dvlps across the cntrl high
plains. This will lift the bndry north as a warm front into nthrn
MO and cntrl IL by this evng. IFR/MVFR conditions should clear out
of KCOU either late this mrng or early this aftn while KUIN may be
stuck in IFR most of the day...potentially all day if the front
never lifts north of the terminal. Another round of convection is
expected to dvlp along the front across SE KS and SW MO this aftn
and spread E/NE thru the evng. Again there are Qs about how far
north this activity will make it. More SHRA/TSTM activity is
expected along the front overnight. Tried to approximate this
first round of convection and used VCTS to account for the rest of
the potential precip. IFR conditions and hail are possible with
the strongest cells.

Specifics for KSTL:

Several rounds of convection are possible thru the prd. Tried to
account for the first batch currently ongoing across wrn MO. Beyond
that seemed impractical to attempt to specify an exact time for
thunder and used a VCTS ground to account for the threat. MVFR
CIGs are possible but not likely. IFR conditions and hail will be
possible under the stronger cores but obviously way too soon to
include that level of detail. More storms are possible on Thursday.

2%

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH from 7 PM CDT this evening through Thursday
     afternoon FOR Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Jefferson MO-Moniteau MO-
     Montgomery MO-Osage MO-St. Charles MO-St. Francois MO-St.
     Louis City MO-St. Louis MO-Ste. Genevieve MO-Warren MO-
     Washington MO.

IL...FLASH FLOOD WATCH from 7 PM CDT this evening through Thursday
     afternoon FOR Bond IL-Clinton IL-Fayette IL-Madison IL-
     Marion IL-Monroe IL-Randolph IL-St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 8, 3:55 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT WED APR 8 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
355 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE REGION TONIGHT. SOME
OF THE STORMS COULD PRODUCE SEVERE WEATHER INCLUDING LARGE
HAIL...DAMAGING WIND GUSTS OVER 58 MPH...AND ISOLATED TORNADOES.

HEAVY RAINFALL IS ALSO POSSIBLE TONIGHT. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR AREAS WHICH ARE LIKELY TO EXPERIENCE FLASH
FLOODING IF THEY RECEIVE BETWEEN 1 AND 3 INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE...ARE LIKELY OVER
MUCH OF THE AREA ON THURSDAY AND THURSDAY EVENING.

THE CHANCE FOR THUNDERSTORMS RETURNS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

KANOFSKY

In the hours before

Local storm report, Apr 8, 5:02 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       CATAWISSA               38.42N  90.78W
04/08/2015  M2.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

            RAINFALL THE PAST 24 HOURS.

&&

GOSSELIN
Local storm report, Apr 8, 5:09 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             3 SE FARMINGTON         37.75N  90.39W
04/08/2015  E1.75 INCH       ST. FRANCOIS       MO   AMATEUR RADIO

            ALONG HIGHWAY OO.

&&

FUCHS
Local storm report, Apr 8, 5:19 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
519 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             FARMINGTON              37.78N  90.43W
04/08/2015  E3.00 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            NW SIDE OF FARMINGTON.

&&

CORRECTED EVENT

GOSSELIN
Local storm report, Apr 8, 5:42 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     FLASH FLOOD      POTOSI                  37.94N  90.78W
04/08/2015                   WASHINGTON         MO   BROADCAST MEDIA

            WATER RESCUE ON JEFFERSON STREET.

&&

GOSSELIN
Local storm report, Apr 8, 5:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
543 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     FLASH FLOOD      POTOSI                  37.94N  90.78W
04/08/2015                   WASHINGTON         MO   BROADCAST MEDIA

            WATER RESCUE ON JEFFERSON STREET. FLOODING FROM MINE A
            BRETON CREEK.

&&

CORRECTED REMARKS

GOSSELIN
Local storm report, Apr 8, 6:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
611 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             DESLOGE                 37.87N  90.52W
04/08/2015  M1.50 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

FGLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:23 AM CDTRiver Flood WarningLSXJefferson4 days
Apr 8, 11:33 AM CDTSevere Thunderstorm WarningLSXCole, Osage42 min
Apr 8, 12:36 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage39 min
Apr 8, 12:46 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway44 min
Apr 8, 1:07 PM CDTSevere Thunderstorm WarningLSXSaint Charles38 min
Apr 8, 1:11 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Osage, Warren34 min
Apr 8, 1:33 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade27 min
Apr 8, 1:43 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Warren, Washington47 min
Apr 8, 2:23 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade52 min
Apr 8, 2:26 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Jefferson, Washington49 min
Apr 8, 3:05 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Iron, Jefferson, Washington55 min
Apr 8, 3:07 PM CDTTornado WarningLSXCrawford, Washington23 min
Apr 8, 3:20 PM CDTTornado WarningLSXJefferson, Saint Francois, Washington25 min
Apr 8, 3:24 PM CDTFlash Flood WatchLSXBoone, Callaway, Cole, Crawford, Franklin, Gasconade and 11 more31 hr
Apr 8, 3:40 PM CDTTornado WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington35 min
Apr 8, 3:59 PM CDTTornado WarningLSXSainte Genevieve, Saint Francois31 min
Apr 8, 4:20 PM CDTAreal Flood AdvisoryLSXWashington4 hr
Apr 8, 4:26 PM CDTTornado WarningLSXSainte Genevieve, Saint Francois34 min
Apr 8, 4:53 PM CDTTornado WarningLSXSainte Genevieve, Saint Francois37 min
Apr 8, 4:57 PM CDTFlash Flood WarningLSXSainte Genevieve, Saint Francois, Washington4 hr
Apr 8, 5:05 PM CDTTornado WarningLSXMadison, Sainte Genevieve, Saint Francois25 min
Apr 8, 5:25 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois, Washington22 min
Apr 8, 5:28 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois47 min
Apr 8, 5:50 PM CDTFlash Flood WarningLSXSainte Genevieve, Saint Francois3 hr
Apr 8, 6:14 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois46 min
Apr 8, 6:56 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe, Shelby49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.